MAUDE Adverse Event Report: WELCH ALLYN INC. PRO 6000 W/LARGE CRADLE; THERMOMETER, ELECTRONIC, CLINICAL

WELCH ALLYN INC. PRO 6000 W/LARGE CRADLE; THERMOMETER, ELECTRONIC, CLINICAL
Model Number 06000-300
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code Pain (1994)
Date of Event 12/03/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported a nurse was using the pro 6000 thermometer and the tip/probe was hot and burned the patient¿s ear.The patient felt pain, but there was no visible burn mark, and the customer stated the patient was not injured.This event was captured under hillrom complaint ref #: (b)(4).
 
Additional Manufacturer Narrative
The braun/welch allyn thermoscan pro 6000 ear thermometer is indicated for the intermittent measurement of human body temperature for patients having ages ranging from normal weight (full term) newborn to geriatric adults in a professional use environment.The probe cover is used as a sanitary barrier between the infrared thermometer and the ear canal.To help ensure accurate temperature measurements, the sensor itself is warmed to a temperature close to that of the human body.When the braun/welch allyn thermoscan is placed in the ear, it continuously monitors the infrared energy until a temperature equilibrium has been reached and an accurate measurement can be taken.Hillrom/welch allyn¿s investigation of pro 6000 ¿hot tip¿ complaints confirmed that aggressive cleaning and decontamination practices can cause liquid ingress.Consequently, liquid ingress can adversely affect the temperature sensor causing the pro 6000 device to behave inconsistently and to overheat the speculum tip.The unit was returned for inspection where the reported malfunction of hot probe tip could not be replicated however it was determined that the 'perfecttemp' technology was not working on the device.It is believed that replication of the "hot probe tip" malfunction with the returned devices from the customer at the manufacturing site has not been possible as any fluid that may have ingressed had likely evaporated, therefore not showing the ¿hot tip¿ malfunction.Pain may be a symptom due to preexisting injury contained to a discrete area or a symptom felt more diffusely due to disorder or disease; however, pain is not an injury of itself.Pain is an unpleasant sensation that typically stops once the stimulus is removed.Pain is not life threatening.In this event, there was no report of medical intervention required to preclude permanent impairment of a body function or permanent damage to a body structure, concluding no serious injury occurred (negligible injury).However, a hot probe tip could lead to a serious injury if the malfunction were to recur.Based on hillrom¿s ability to replicate the malfunction of a ¿hot tip¿ on new devices that can potentially go above the built in risk mitigations of a safety cut off that could potentially cause a more serious injury we have deemed this complaint to be reportable.

Brand Name
PRO 6000 W/LARGE CRADLE
Common Device Name
THERMOMETER, ELECTRONIC, CLINICAL
Manufacturer (Section D)
WELCH ALLYN INC.
4341 state street
skaneateles NY 13153
Manufacturer Contact
keighley crosthwaite
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key16032797
Report Number1316463-2022-00182
Device Sequence Number7184421
Product Code FLL
UDI-Device Identifier00732094309027
UDI-Public732094309027
Combination Product (Y/N)N
Initial Reporter CountryNL
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Remedial Action Notification
Type of Report Initial
Report Date (Section B) 12/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number06000-300
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2022
Initial Report FDA Received Date12/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown